Alert archive / Missouri / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 218, NWS Springfield, MO

September 1, 20145 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Sep 1, 2014, 11:22 PM CDT for 5 counties in Missouri. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2014, 11:22 PM CDT (04:22 UTC)
Expired
Sep 2, 2014, 12:00 AM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Barry County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 93 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 11:36 PM CDTTORNADO 03 Nw Wentworth, MONORTHEAST NEWTON COUNTY TORNADO...A NWS STORM SURVEY REVEALED THAT A SMALL EF-0 TORNADO TOUCHED DOWN NEAR VIXEN ROAD...AND TRACKED NORTHEAST TO NEAR HIGWWAY 37. A BARN ALONG WITH SOME TREES WERE DAMAGED FROM THIS TORNADO.
Sep 2, 12:00 AM CDTTSTM WND DMGAurora, MOREPORT/PICTURE OF A MOBILE HOME WITH SIGNIFICANT ROOF DAMAGE SHARED WITH A LOCAL TV STATION. REPORT VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 5:57 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2037 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
1.9
Supercell composite
13.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WUUS53 KSGF 020422
SVRSGF
MOC009-097-109-119-145-020500-
/O.NEW.KSGF.SV.W.0218.140902T0422Z-140902T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 PM CDT MON SEP 1 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN JASPER COUNTY IN SOUTHWEST MISSOURI...
  SOUTHERN LAWRENCE COUNTY IN SOUTHWEST MISSOURI...
  MCDONALD COUNTY IN SOUTHWEST MISSOURI...
  EASTERN NEWTON COUNTY IN SOUTHWEST MISSOURI...

* UNTIL MIDNIGHT CDT

* AT 1118 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 14 MILES WEST OF SARCOXIE TO 8 MILES NORTHWEST OF
  FAIRVIEW TO 10 MILES NORTHEAST OF PINEVILLE TO LANAGAN...AND MOVING
  EAST AT 60 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...LAW ENFORCEMENT. WIND DAMAGE HAS BEEN REPORTED IN         
  NORTHERN NEWTON COUNTY.  DAMAGE HAS OCCRRED TO TREES AND           
  POWERLINES.  WINDS WERE ESTIMATED TO BE HAS HIGH AS 75 MPH. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  AURORA...CASSVILLE...EXETER...FAIRVIEW...LANAGAN...MARIONVILLE...
  MONETT...NOEL...PIERCE CITY...PINEVILLE...PURDY...SARCOXIE...
  SELIGMAN...SOUTH WEST CITY...VERONA...WASHBURN AND WHEATON.

THIS WARNING ALSO INCLUDES BIG SUGAR CREEK STATE PARK...ROARING RIVER
STATE PARK AND TABLE ROCK LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING 
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO 
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3650 9463 3659 9462 3670 9428 3690 9423
      3708 9430 3707 9361 3649 9359
TIME...MOT...LOC 0421Z 276DEG 51KT 3706 9432 3688 9416
          3672 9425 3661 9445

HAIL...1.00IN
WIND...70MPH

$$

BOXELL
1 follow-up statement
064 
WWUS53 KSGF 020441
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1141 PM CDT MON SEP 1 2014

MOC009-097-109-119-145-020500-
/O.CON.KSGF.SV.W.0218.000000T0000Z-140902T0500Z/
JASPER MO-BARRY MO-MCDONALD MO-NEWTON MO-LAWRENCE MO-
1141 PM CDT MON SEP 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
LAWRENCE...EASTERN NEWTON...NORTHEASTERN MCDONALD...BARRY AND
SOUTHEASTERN JASPER COUNTIES UNTIL MIDNIGHT CDT...

AT 1136 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SARCOXIE TO PURDY TO 15 MILES SOUTHWEST OF WHEATON...
AND MOVING EAST AT 50 MPH.

HAZARD...70 MPH WIND GUSTS.  

SOURCE...LAW ENFORCEMENT.  WIND DAMAGE HAS BEEN REPORTED ACROSS MUCH 
OF NORTHERN NEWTON COUNTY...INCLUDING DAMAGE TO TREES AND 
POWERLINES. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
AURORA...CASSVILLE...EXETER...FAIRVIEW...MARIONVILLE...MONETT...
PIERCE CITY...PURDY...SARCOXIE...VERONA...WASHBURN AND WHEATON.

THIS WARNING ALSO INCLUDES BIG SUGAR CREEK STATE PARK...ROARING RIVER
STATE PARK AND TABLE ROCK LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING 
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO 
BE STRUCK BY LIGHTNING.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

LAT...LON 3664 9439 3668 9435 3670 9428 3678 9426
      3684 9421 3708 9430 3707 9361 3682 9361
      3682 9360 3649 9359
TIME...MOT...LOC 0440Z 276DEG 45KT 3707 9407 3680 9388
          3662 9420

HAIL...<.75IN
WIND...70MPH

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 5:54 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Sep 1, 5:54 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT Mon Sep 1 2014

.SHORT TERM...(This Evening through Tuesday)
Issued at 214 PM CDT MON SEP 1 2014

The potential for severe storms late this afternoon and tonight
still remains somewhat unclear. An outflow boundary from earlier
storms had initially pushed into east-central Oklahoma and northern
Arkansas. This boundary is now retreating to the north and was
located from near Ponca City, OK to just north of Fayetteville, AR.
To the north of this boundary, the airmass has remained fairly
stable from southwestern Missouri into the eastern Ozarks. There
is also a synoptic frontal boundary in place from northwestern OK
into northeastern MO. The atmosphere ahead of this front was only
weakly unstable across northern and central MO. A weak surface wave
was also noted on this boundary across western OK.

As we head into late this afternoon and early this evening, short
wave energy currently across the central High Plains will continue
to shift east towards our region. As this happens, that outflow
boundary will continue to shift north while the synoptic front
nudges south. We are expecting convective initiation starting late
this afternoon...potentially on both of these features. We may see a
window of supercell potential across southeastern KS and
northeastern OK where strong instability will exist (south of that
retreating outflow boundary). Any supercells will tend to slowly
move east-southeast. Large hail would be the primary threat with
any supercells. We have left a limited tornado threat in as a low
level jet develops this evening along with the potential for some
backing of surface winds with that surface wave. Any remaining
boundaries will also have to be watched for a low level vorticity
source...especially if supercells tended to track along them
(versus crossing them).

Speaking of that low level jet, convection will really begin to
blossom later this evening as this feature interacts with the front
and possibly that outflow boundary. This should begin to shut the
window for supercells but open the door for training line segments
and convective clusters. There will still be the potential for some
damaging wind gusts and perhaps a brief spin-up with any line
segments bowing to the east. Otherwise, heavy rainfall will be the
main concern as we get into later this evening and overnight.

The front is expected to slow down significantly late this evening
and stall across southern Missouri for much of the overnight
hours. As the front slides into the Ozarks, it is expected to
become oriented parallel to the upper level meridional flow.
This parallel alignment will work to slow the southern
progression of the front and allow showers and storms that develop
to move over the same locations for much of the overnight hours.
Additionally, that 30-35kt low level jet will begin to nose into
southwestern Missouri between 00z and 06z and feed very moist Gulf
air into the Ozarks. Forecast precipitable water values climb to
around 2 inches overnight. This will make for very efficient
rainfall production for showers and storms overnight. The right
entrance region of an upper level jet streak will also help to
produce deep layer lift across the area, only acting to enhance
the potential for heavy rainfall potential.

By early Tuesday morning the 925-850MB fronts will become the
focus for heavy rainfall as they settle across the I-44 corridor.
Current expectations are for 2-3 inches of rainfall with locally
higher amounts exceeding 4 inches in some areas.

The 925/850MB fronts will finally begin to shift south and east of
the region heading into Tuesday afternoon...taking the heaviest
rains with them.

.LONG TERM...(Tuesday Night through Monday)
Issued at 214 PM CDT MON SEP 1 2014

The upper level pattern is expected to change little through the
middle of the week with a flat ridge remaining over the southern
half of the CONUS. Despite the departing cold front from Tuesday,
some additional shortwaves are expected to move through the flat
upper level flow and interact with the continuing southerly flow
from the Gulf. This will allow for some lingering chances for
showers and storms through Wednesday afternoon.

A brief period of upper level ridging will limit the chances for
precipitation for the remainder of the week as the upper level
pattern begins to shift.

By early Saturday morning, the upper level pattern will become
more northwesterly as the upper level ridge shifts westward and
slides another front through the region.

The ridge will shift eastward once again on Sunday into Monday
behind Saturday's cold front.

 &&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1252 PM CDT MON SEP 1 2014

A temporary lull in shower and thunderstorm activity can be
expected for much of this afternoon with VFR prevailing. We will
continue to see brisk and gusty southerly winds this afternoon. We
are then expecting more thunderstorm development from late this
afternoon into this evening with periods of thunderstorms
overnight. MVFR and brief reductions to IFR can be expected with
these storms. The thunderstorms are then expected to end sometime
early Tuesday morning. We may see residual low clouds behind the
departing storms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 549 PM CDT MON SEP 1 2014

After a break from late morning through much of the afternoon,
thunderstorms started to redevelop around 21z along the frontal
boundary from southeast Kansas into central Missouri. The
thunderstorms in the vicinity of the front will continue to grow
in coverage and strength during the early stages of the 00z TAFS
with general line movement to the south through the mid to late
evening and overnight. While VFR conditions are expected outside
of the convection, MVFR to IFR conditions can be expected within
the convection. Heavy rain will be likely as PW values will be
nearing 2.00 in. Thunderstorm coverage should diminish towards morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Tuesday morning FOR MOZ055>058-066>071-
     077>083-088>096-098-101>103.

KS...FLASH FLOOD WATCH through Tuesday morning FOR KSZ073-097-101.

&&

SHORT TERM...Schaumann/Hatch
LONG TERM...Hatch
AVIATION...Lindenberg
Hazardous weather outlook, Sep 1, 7:52 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT MON SEP 1 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
752 PM CDT MON SEP 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  STRONG TO SEVERE THUNDERSTORMS HAD REDEVELOPED EARLY THIS
  EVENING ALONG A BOUNDARY ACROSS THE AREA. LARGE HAIL TO THE SIZE
  OF GOLF BALLS...DAMAGING WIND GUSTS UP TO 60 MPH AND ISOLATED
  TORNADOES WILL BE POSSIBLE THIS EVENING WITH THE STRONGEST
  STORMS. IN ADDITION...HEAVY RAINFALL IS EXPECTED WITH THESE
  STORMS TONIGHT WHICH WILL INCREASE THE FLASH FLOODING RISK
  SHOULD THESE STORMS START TO TRAIN ACROSS THE SAME AREAS. A
  FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT.

  IF YOU HAVE OUTDOOR PLANS TONIGHT...MONITOR WEATHER CONDITIONS
  CLOSELY AND BE PREPARED TO SEEK SAFE SHELTER WHEN STORMS
  APPROACH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  A SLOW MOVING FRONT WILL BRING A GOOD CHANCE FOR PERIODIC
  THUNDERSTORMS TUESDAY THROUGH WEDNESDAY.

  AREAS OF HEAVY RAINFALL WITH A RISK FOR LOCALIZED FLASH
  FLOODING WILL BE POSSIBLE TUESDAY.

  AFTERNOON HEAT INDEX VALUES IN THE MID 90S WILL BE POSSIBLE ON
  A DAILY AFTERNOON BASIS WEDNESDAY THROUGH SATURDAY.

  ANOTHER FRONT WILL BRING A CHANCE FOR THUNDERSTORMS FRIDAY AND
  SATURDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
  AREAS OVER WEST CENTRAL MISSOURI INTO EXTREME SOUTHEAST KANSAS
  AND SOUTHWEST MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Sep 1, 7:06 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             NECK CITY               37.26N 94.44W
09/01/2014  E1.00 INCH       JASPER             MO   911 CALL CENTER

&&

LDOOLEY
Local storm report, Sep 1, 7:26 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
726 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FUNNEL CLOUD     4 N FAIR PLAY           37.69N 93.57W
09/01/2014                   POLK               MO   TRAINED SPOTTER

            SPOTTER SEES FUNNEL CLOUD TO HIS NORTH. HE IS LOCATED 4
            MILES NORTH OF FAIR PLAY.

&&

LDOOLEY
Local storm report, Sep 1, 8:12 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             12 W BAXTER SPRINGS     37.02N 94.95W
09/01/2014  E1.00 INCH       CHEROKEE           KS   EMERGENCY MNGR

&&

LDOOLEY
Local storm report, Sep 1, 11:21 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1121 PM CDT MON SEP 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     TSTM WND DMG     LEAWOOD                 37.03N 94.49W
09/01/2014                   NEWTON             MO   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN ACROSS NORTHWEST
            PORTIONS OF NEWTON COUNTY. ESTIMATED 70 MPH WIND.

&&

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:10 PM CDTTornado WarningSGFCedar, Polk37 min
Sep 1, 7:46 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory, Polk59 min
Sep 1, 8:53 PM CDTSevere Thunderstorm WarningSGFHickory, Polk, St. Clair20 min
Sep 1, 9:30 PM CDTAreal Flood AdvisorySGFCedar, Dallas, Hickory, Polk, St. Clair, Vernon6 hr
Sep 1, 10:49 PM CDTSevere Thunderstorm WarningSGFBenton41 min
Sep 1, 10:54 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton51 min
Sep 1, 11:53 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence37 min
Sep 2, 12:06 AM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence26 min
Sep 2, 1:31 AM CDTSpecial Weather StatementSGFLawrence29 min
Sep 2, 5:05 AM CDTSpecial Weather StatementSGFNewton25 min
Sep 2, 6:12 AM CDTAreal Flood AdvisorySGFBarry6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.